Macroscopic dimension and essential manifolds. (English) Zbl 1230.54027

Definition. A map \(f : X \to K\) between metric spaces \(X, K\) is called uniformly cobounded if there is \(D > 0\) such that \(diam(f^{-1} (y)) \leq D\).
A metric space \(X\) has the macroscopic dimension \(\dim_{MC} X \leq n\) if there is a uniformly cobounded proper continuous map \(f : X \to K^n\) to an \(n\)-dimensional polyhedron \(K^n\).
The Gromov Conjecture in this paper means: For an \(n\)-dimensional manifold \(M\) with positive scalar curvature, its universal covering is at most \((n-2)\)-dimensional from the macroscopic point of view.
The author proves this conjecture for all rational essential manifolds with amenable fundamental groups. For the general case he defines an obstruction for \(n\)-dimensional \(n\)-manifolds to the inequality \(\dim_{MC} \tilde{M} < n\). The obstruction is an element of the \(n\)-dimensional cohomology group of the universal cover \(\tilde{M}\) defined by means of “almost equivariant cochains”.


54F45 Dimension theory in general topology
Full Text: DOI


[1] J. Block and S. Weinberger, ”Aperiodic Tilings, Positive Scalar Curvature, and Amenability of Spaces,” J. Am. Math. Soc. 5(4), 907–918 (1992). · Zbl 0780.53031
[2] D. Bolotov and A. Dranishnikov, ”On Gromov’s Scalar Curvature Conjecture,” Proc. Am. Math. Soc. 138(4), 1517–1524 (2010); arXiv: 0901.4503v1 [math.GT]. · Zbl 1193.53106
[3] K. S. Brown, Cohomology of Groups (Springer, New York, 1982), Grad. Texts Math. 87. · Zbl 0584.20036
[4] M. Brunnbauer and B. Hanke, ”Large and Small Group Homology,” arXiv: 0902.0869 [math.GT]. · Zbl 1196.53028
[5] A. N. Dranishnikov and Yu. B. Rudyak, ”On the Berstein-Svarc Theorem in Dimension 2,” Math. Proc. Cambridge Philos. Soc. 146, 407–413 (2009). · Zbl 1171.55002
[6] G. Gong and G. Yu, ”Volume Growth and Positive Scalar Curvature,” Geom. Funct. Anal. 10, 821–828 (2000). · Zbl 0979.53033
[7] M. Gromov, ”Positive Curvature, Macroscopic Dimension, Spectral Gaps and Higher Signatures,” in Functional Analysis on the Eve of the 21st Century (Birkhäuser, Boston, MA, 1996), Vol. 2, pp. 1–213. · Zbl 0945.53022
[8] M. Gromov, ”Filling Riemannian Manifolds,” J. Diff. Geom. 18, 1–147 (1983). · Zbl 0515.53037
[9] M. Gromov, ”Large Riemannian Manifolds,” in Curvature and Topology of Riemannian Manifolds (Springer, Berlin, 1986), Lect. Notes Math. 1201, pp. 108–121. · Zbl 0601.53038
[10] M. Gromov and H. B. Lawson, Jr., ”Positive Scalar Curvature and the Dirac Operator on Complete Riemannian Manifolds,” Publ. Math., Inst. Hautes Étud. Sci. 58, 83–196 (1983). · Zbl 0538.53047
[11] A. S. Švarc, ”The Genus of a Fiber Space,” Tr. Mosk. Mat. Obshch. 10, 217–272 (1961); 11, 99–126 (1962) [Am. Math. Soc. Transl., Ser. 2, 55, 49–140 (1966)].
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.